Tennessee, 2017

Damaging Wind in Tennessee, May 20, 2017

May 20, 2017 · NWS HUN · 1 event in 1 county or zone

A line of strong to severe thunderstorms tracked from Alabama into southern middle Tennessee during the late afternoon and early evening hours. A severe bow echo with a history of wind damage in north central Alabama produced wind damage in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong to severe thunderstorms tracked from Alabama into southern middle Tennessee during the late afternoon and early evening hours. A severe bow echo with a history of wind damage in north central Alabama produced wind damage in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 5:23 PM CST, 12 minutes earlier.

Area forecast discussion, May 20, 5:23 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
623 PM CDT Sat May 20 2017

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 254 PM CDT Sat May 20 2017

Local area radars show a fairly extensive area of showers and
thunderstorms covering much of Mississippi and western/southern
Alabama. This activity developed along an existing outflow boundary
from convection this morning, and was aided by a weak convergence
axis. Given ample instability, with temperatures in the mid to upper
80s and dewpoints in the mid to upper 60s, thunderstorms have been
able to maintain themselves, though organization has been hard to
come by due to relatively weak bulk shear.

The main upper level trough that is driving this activity will shift
from the Central Plains and into the Great Lakes region overnight.
The TN Valley will remain within the warm sector of this system,
with southerly flow continuing to stream an abundance of moisture
through the area. Latest hires guidance did not initialize well and
has therefore not handled the current activity very well. However,
given the unstable airmass in place and the potential for outflow
boundaries to continue convective initiation, thunderstorms will
continue a slow eastward progression through the remainder of the
afternoon and into the evening hours. The coverage may dwindle as
the convection pushes east of the I-65, but given the uncertainty,
have maintained a high pop in through 06Z.

As stated above, although instability is fairly high, relatively
weak bulk shear is led to a fairly disorganized area of
thunderstorms. CAPE values within the hail growth zone do support
the hail potential, however high wet bulb zero heights will likely
lead to only small hail actually reaching the ground. There may also
be enough downdraft CAPE for strong wind gusts to occur, but these
gusts are expected to remain below severe limits. One concern
remains the potential for localized flash flooding. We have seen
some storms tend to train over the same area, with radar estimated
rainfall rates nearing 2 inches. Latest trends do show the activity
weakening slightly and moving slightly quicker, but it does bear
watching through the remainder of the afternoon/evening.

The area will likely see a break in the more widespread precip, as
the initial activity pushes east of the area around midnight and
convection begins to develop to our west along the cold front.
However, given the very moist environment, scattered showers may
continue within this lull. The cold front will push east of the
Mississippi River just before daybreak on Sunday, with showers and
thunderstorms expected to develop just to our west. There is some
uncertainty regarding the speed of this "second" round of showers
and storms so the pops were adjusted to account for this
uncertainty.

.SHORT TERM...(Sunday through Monday)
Issued at 254 PM CDT Sat May 20 2017

Showers and thunderstorms will be ongoing to our west just before
sunrise and then push eastward through the morning hours. This
activity will be ahead of the main cold front which will move
through the TN Valley during the day. Surface based instability may
be a bit more limited with this activity, given the timing. However,
elevated instability will remain across the area, thus kept
thunderstorms in the forecast. Not anticipating much in the way of
strong to severe thunderstorms, given the main upper dynamics will
be well to the north of the forecast area and the lack of surface
based instability. However, PW values will remain high once again on
Sunday and heavy rain will be a possibility, which will keep the
threat for isolated flash flooding across the TN Valley. However,
this will be highly dependent on the amount of rain a given location
receives today and again, should be fairly localized due to the
extended period of dry conditions the area experienced prior.

The cold front will push east and through the TN Valley late Sunday
evening, bringing an end to the more widespread precip. There may be
some lingering showers across our far eastern areas early on Monday,
however the coverage should be fairly low. Northerly flow will usher
in drier air and dewpoints will fall into the low to mid 50s.
Temperatures will feel rather pleasant compared to the last couple
of days, with highs on Monday in the mid to upper 70s.

.LONG TERM...(Monday night through Friday)
Issued at 254 PM CDT Sat May 20 2017

An unsettled weather pattern will continue into the middle of the
week with cooler temps lingering through the extended forecast. A
series of disturbances will round the base of an amplifying trough
swinging SE across the Midwest and develop some showers Monday night
and thunderstorms on Tuesday. On Tuesday, in combination with a sfc
low, Gulf Coastal convection will develop and could affect convective
development in the TN Valley. There is not a lot of time for moisture
recovery in advance of the system with dewpoints reaching ~60
degrees, the coastal convection will cut us off from anything
further, and lower our instability. There is still model disagreement
on the evolution of the coastal convection and its timing, so will
have to see how additional runs handle it.

A cold front will move into the TN Valley late Tuesday/early
Wednesday bringing additional showers and thunderstorms across the
area. At this time there is decent 0-6 km shear but not a lot of
CAPE, with PWATs reaching ~1 inch. However based on the coastal
convection, these values could change. Wednesday will be the coolest
day of the week with highs around 70s and overnight lows around 50!
A few showers are possible on Thursday as the upper level trough
passes overhead, otherwise sfc high pressure will build in bringing
dry conditions and warmer temps by Friday! High temps on Friday will
be near 80 degrees with overnight lows around 60 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 623 PM CDT Sat May 20 2017

Widespread thunderstorms have pushed east of the KMSL and KHSV
terminals, with lingering light to moderate rain extending westward
towards the MS/AL border. There may be isolated embedded
thunderstorms within the lingering rainfall, however the coverage is
too low to keep mention of thunderstorms and have removed the VCTS
through the evening. There will be a break in the -SHRA between 05Z
and 10Z, and then the activity will redevelop and move into the
terminals. Along with the additional rainfall, MVFR cigs will move
into the terminals between 08Z and 10Z and persist through 19Z and
20Z. Thunderstorms will also be possible after 15Z at each terminal,
though the confidence is fairly low on timing and have only included
VCTS at this point. The precip will come to an end and conditions
will improve to VFR at KMSL ~19Z and ~20Z at KHSV.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...JMS
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 20, 1:44 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
244 PM CDT Sat May 20 2017

ALZ001>010-016-TNZ076-096-097-211100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
244 PM CDT Sat May 20 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Through Tonight...

Thunderstorms will continue to develop across the area through this
evening, with gusty winds up to 40 MPH and very heavy rainfall
possible. Isolated instances of flash flooding are possible during
this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms are possible again Sunday with a strong
storm possibly producing gusty winds and small hail. Heavy rain and
isolated Flash Flooding will once again be the greatest threat.
Thunderstorms will taper off Sunday night from west to east as a
cold front moves through.

Scattered showers and thunderstorms are then possible Tuesday and
Tuesday night as another cold front approaches from the west. Brief
heavy rainfall and gusty winds are possible with a few of the
stronger storms.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

In the hours before

Local storm report, May 20, 5:10 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
610 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     5 SSE MOORES MILL       34.78N 86.50W
05/20/2017                   MADISON            AL   NWS EMPLOYEE

            A 16-18IN TREE WAS BLOWN DOWN NEAR THE
            INTERSECTION OF JORDAN RD AND NAUGHER RD.

&&
Local storm report, May 20, 5:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
612 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     4 SSE MOORES MILL       34.80N 86.49W
05/20/2017                   MADISON            AL   PUBLIC

            LARGE LIMBS KNOCKED DOWN ALONG HOMER NANCE
            ROAD.

&&

STUMPF
Special weather statement, May 20, 5:13 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
613 PM CDT SAT MAY 20 2017

TNZ076-096-202345-
Moore TN-Lincoln TN-
613 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND CENTRAL LINCOLN
COUNTIES UNTIL 645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lynchburg, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lynchburg, Tims Ford Lake, Mulberry, Chestnut Ridge, Howell,
Belleville, Lois, Mimosa, Booneville and Smithland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3535 8624 3534 8627 3533 8626 3509 8639
      3524 8668 3537 8656 3535 8654 3536 8649
      3533 8646 3532 8642 3535 8641 3536 8633
      3541 8629
TIME...MOT...LOC 2313Z 213DEG 16KT 3525 8649

15
Local storm report, May 20, 5:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     2 ENE HUNTSVILLE        34.71N 86.59W
05/20/2017                   MADISON            AL   EMERGENCY MNGR

            BROKEN POWER POLE AND TRANSFORMER DOWN NEAR
            THE LEEMAN FERRY ROAD AND MEMORIAL PARKWAY.

&&

STUMPF
Special weather statement, May 20, 5:23 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
623 PM CDT SAT MAY 20 2017

ALZ009-010-TNZ076-096-097-210000-
De Kalb AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
623 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON...
NORTHEASTERN DEKALB...MOORE...SOUTHEASTERN LINCOLN AND FRANKLIN
COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fayetteville to near Ider. Movement was
northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Winchester, Fayetteville, Bridgeport, Lynchburg, Decherd, Estill
Springs, Stevenson, Cowan, Monteagle and Huntland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3461 8556 3514 8658 3539 8626 3537 8627
      3533 8620 3536 8616 3531 8595 3522 8586
      3499 8586 3498 8561 3462 8554
TIME...MOT...LOC 2323Z 234DEG 35KT 3513 8646 3468 8558

15
Special weather statement, May 20, 5:31 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
631 PM CDT SAT MAY 20 2017

ALZ010-210000-
De Kalb AL-
631 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 700 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collinsville, or 10 miles south of Rainsville, moving northeast at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Little River Canyon National Preserve,
Henagar, Collinsville, Sylvania, Fyffe, Powell, Geraldine and Ider.

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3441 8561 3437 8563 3436 8566
      3433 8569 3422 8589 3436 8603 3469 8573
      3463 8553 3455 8552
TIME...MOT...LOC 2331Z 230DEG 32KT 3434 8590

15

The radar

The Northeast Alabama radar (KHTX), 31 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 20, 5:35 PM CST
Where
Franklin County, 0.89 mi SW of Decherd
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.210, -86.090

Numerous trees and power lines were knocked down. Power outages were reported in Decherd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688650.